Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
pmarin2

ACCUTANE RELAPSE - Need help figuring out what's gone wrong.

Recommended Posts

I'm going to try and keep this as short as possible. I went on Accutane January of 2017 and was on a 5-month course of 80mg. I experienced the typical side effects of dry eyes, dry lips, and a sore back. After I finished the course, my skin was perfect and glowing. 6 months after, however, my acne has come back and I don't know why. After Accutane, I was using CeraVe Foaming Facial Cleanser, Thayer's Witch Hazel Toner, and Aveeno Clear Complexion Moisturizer. I switched my routine around a bit prior to this routine and noticed that my skin was breaking out more on the new one (I think it was the toner).

After seeing my skin freak out, I tried the Caveman regimen to see if my products were causing irritation - bad idea. At first, my skin seemed to clear up. After two weeks, however, my skin texture and complexion was shit and I started breaking out. Today, my skin looks just as bad as when I started on Accutane. I went to the derm to talk about a second course and she said I would have to talk to the head derm about it since she was only the assistant (I guess) :smileys_n_people_30:

So in the meantime she prescribed Epiduo Forte and said I could use CeraVe Foaming Facial Cleanser and Neutrogena Hydro Boost water gel for a moisturizer... I just need help knowing what I should do!! Will Epiduo Forte help any? I haven't read too many success stories on it. Also, what should I do lifestyle wise? I exercise, drink water, cut out dairy and sugar... It feels like I'm doing everything right, but nothing's working.

RIy8Cen.jpg

6Sg1Jbk.jpg

Share this post


Link to post
Share on other sites

Microscopic demodex mites are one possibility, but not the only one.  Did the dermatologist test you for demodex skin mites?   

We all have them, normally our immune system keeps them in check.  When your immune system is suppressed, like after a bad bout of the flu or other illnesses, they can become over-populated.  They eat oil.  When you control the oil your skin produces, it reduces the population.  Accutane suppresses oil production.  That might lower the population but wouldn't necessarily eliminate all of the mites.  They have been implicated in both rosacea and acne like lesions. They can cause red, dry eyes as well.

If the cause of the problem is demodex mites and not a bacterial form of acne, then there is an effective oral treatment.  The treatment is to eliminate the demodex mites using 2 oral anti-parasitic drugs.  NOTE: This treatment will not work unless the root cause is a skin mite.  That is why they need to test you for mites first.

If your skin and/or eye problems are caused by demodex mites, there is an oral treatment that was quite effective for me. It was published in the International Journal of Infectious Disease in 2013. Treatment takes 2 weeks. Oral Ivermectin and Oral Metronidazole. Insurance copay was just $13.03 (Uninsured retail about $52 USD).  These drug are older, so cheap generics are available.  In the study, using the combined oral drug treatment helped put 71.6% of patients still in remission after one year,  about 27% showed marked improvement.  

Paper is here: https://www.sciencedirect.com/science/article/pii/S120197121201315X

Treatment (from paper) based on body weight for the oral Ivernectin:
1. Two doses of oral Ivermectin one week apart - 200 micrograms Ivermectin per kilogram of body weight. Worked out to 12 mg for me. Take on an empty stomach with a large glass of water.
2. Oral Metronidazole, 250 mg. three times a day for two weeks.

As always, it is best to discuss this treatment with your doctor. These are prescription drugs. My family doctor was most helpful.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×